New York, 2024

Flash Flooding in New York, August 5, 2024

August 5, 2024 · NWS BGM · 2 events in 2 counties and zones

Deep moisture and instability in place over Central New York on this day combined with a slow moving upper level disturbance to trigger heavy rain producing thunderstorms. Localized flashed flooding occurred in a few areas with minimal impact to roads.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Deep moisture and instability in place over Central New York on this day combined with a slow moving upper level disturbance to trigger heavy rain producing thunderstorms. Localized flashed flooding occurred in a few areas with minimal impact to roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 5, 2:10 PM EST, 2 hours 43 minutes earlier.

Area forecast discussion, Aug 5, 2:10 PM EST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
310 PM EDT Mon Aug 5 2024

.SYNOPSIS...
Showers and thunderstorms move through this afternoon and
evening with the potential for some storms to be severe. Cooler
temperatures are expected tomorrow and rain chances will
increase through the week with upper level troughing overhead.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
Surface cold front moves through our region late afternoon and
evening. Showers and thunderstorms fire up ahead of the front
with the potential for some of these storms to become severe.
Modeled soundings show CAPE values ranging 1000-1500 J/Kg along
with 40-45 knots of 0-6 km shear and favorable PWAT values up to
1.8 inches. Damaging winds and hail are our main threats with
localized flash flooding possible with heavy downpours. Showers
and storms will persist into the overnight hours, with the
severe threat ending by late evening, however the flash flooding
threat will remain through the period especially due to
saturated soils from previous rainfall events.

More showers and storms are expected as another perturbation moves
through tomorrow. However, at this time, it appears that the bulk of
the thunderstorm activity will occur late in the day and overnight
into Wednesday morning. Severe threat is not as organized and
focused over northeast PA with damaging winds being the main
severe threat. Localized flash flooding potential is favorable
towards our eastern PA counties. Held off on issuing a flash
flood watch at this time due to uncertainty. Temperatures will
also be cooler behind the front with highs climbing into the mid
to upper 70s in the afternoon. Lows will follow that trend with
temperatures dipping into the 50s overnight.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
140 PM Update...

Showers from a departing shortwave may linger into Wednesday but
look to move out of the region late Wednesday evening. Instability
will be quite limited, so anything that remains should be mainly
just rain showers, though a thunderstorm or two cannot be ruled out.
Weak high pressure will build into the region and will bring a brief
period of dry conditions with it. Thursday is trending dry as well,
though some showers may be pushed north from Debby, especially into
NEPA and the Catskills. An upper-level low/trough deepens over the
Great Lakes late Thursday. This will strengthen the southwest flow
that will advect tropical moisture into the region and allow showers
to spread northward during the overnight hours.

PWATs will increase Thursday night to 1.7 to 2 inches, at least
based on deterministic guidance, which is right around 2 standard
deviations above normal for this time of year. Ensemble guidance is
not as high with PWATs and keeps higher values along the coastline.
Looking at soundings, there will also be warm cloud depths exceeding
12k ft. With plenty of moisture to work with, heavy rain showers
will be possible. Given the rainfall expected earlier in the week,
conditions may become more favorable for localized hydro concerns,
but that will be something we will need to monitor throughout the
week.

Temperatures will climb into the 70s and low 80s both Wednesday and
Thursday. Wednesday night will be the cooler of the two as temps
fall into the 50s and 60s. Thursday night will be at least a few
degrees warmer with more locations staying in the 60s.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
140 PM Update...

While the end of the week is somewhat uncertain based on how the
remnants of Debby track and the upper trough interact, the
potential for heavy rain will remain present through Friday with
conditions potentially improving over the weekend. There will also
be enough instability to support thunderstorms. Model guidance does
differ on whether or not Debby stays as an organized surface low or
if the upper feature becomes more dominant. Either way, high PWATs
are still modeled through the end of the week, though the greatest
moisture content will be along the coast. WPC does have a slight
risk for excessive rainfall for a portion of our area. Similarly to
the short term, we will have to monitor rainfall and conditions
throughout the week to have a better idea of hydro concerns. River
ensemble guidance are mixed, but there are non-zero chances that
some of our more trouble points could exceed action or even flood
stage by week's end.

Showers linger into Saturday but do begin to move out. Drier
conditions become more probably Saturday night into Sunday, though
that will depend on the location of the upper-level low as some
weaker waves may kick off passing showers. Given the uncertainty in
the forecast, slight chance to low chance PoPs are in the forecast
through the start of next week.

With ongoing showers and falling heights throughout the weekend,
temperatures will only max out in the 70s to low 80s this period.
Overnight lows will be in the 50s and 60s.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
VFR conditions are expected for the beginning of the period. A
cold front will enter the region this afternoon kicking off
scattered thunderstorms. These storms will bring restrictions
at all sites. Mainly expecting MVFR to Fuel Alt ceilings with
brief periods of IFR visibility possible with some showers.
Model guidance tonight hints at ceilings as low as Below Alt
mins at ELM and possibly ITH. Confidence was not as high to
include at ITH. MVFR ceilings will be possible through the early
morning hours on Tuesday before lifting to VFR for the remaining
period.

.Outlook...

Tuesday...Mostly VFR, but scattered showers and thunderstorms
expected in the afternoon and evening, bringing associated
restrictions. Storms will be most likely at AVP.

Wednesday through Thursday...Mainly VFR.

Friday...Chances for showers and thunderstorms increase again,
with associated restrictions.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...ES
NEAR TERM...ES
SHORT TERM...BTL
LONG TERM...BTL
AVIATION...ES
Hazardous weather outlook, Aug 5, 12:27 PM EST, 4 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
127 PM EDT Mon Aug 5 2024

NYZ015>018-022>025-036-044>046-055>057-PAZ038-039-043-061730-
Yates-Seneca-Southern Cayuga-Onondaga-Steuben-Schuyler-Chemung-
Tompkins-Madison-Cortland-Chenango-Otsego-Tioga-Broome-Delaware-
Bradford-Susquehanna-Wyoming-
127 PM EDT Mon Aug 5 2024

...SEVERE THUNDERSTORM WATCH 597 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered showers and thunderstorms Tuesday night into Wednesday may
produce heavy downpours and localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS.

NYZ009-037-062-PAZ040-044-047-048-072-061730-
Northern Oneida-Southern Oneida-Sullivan-Northern Wayne-Lackawanna-
Luzerne-Pike-Southern Wayne-
127 PM EDT Mon Aug 5 2024

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Scattered severe thunderstorms are possible this afternoon through
early evening as a cold front pushes through the region. Gusty winds
and large hail will be possible with any storms that develop.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered showers and thunderstorms Tuesday night into Wednesday may
produce heavy downpours and localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS.

In the hours before

Local storm report, Aug 5, 4:20 PM EST, 33 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
520 PM EDT Mon Aug 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     Tstm Wnd Dmg     Hallstead               41.96N 75.75W
08/05/2024                   Susquehanna        PA   911 Call Center

            Corrects previous tstm wnd dmg report from
            Hallstead. Trees down on Snake Creek Road.

&&
Local storm report, Aug 5, 4:23 PM EST, 30 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
523 PM EDT Mon Aug 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     Tstm Wnd Dmg     West Corners            42.12N 76.07W
08/05/2024                   Broome             NY   NWS Employee

            Tree down on River drive and Orman street
            intersection.

&&
Local storm report, Aug 5, 4:36 PM EST, 17 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
536 PM EDT Mon Aug 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     Tstm Wnd Dmg     New Milford             41.88N 75.73W
08/05/2024                   Susquehanna        PA   911 Call Center

            Wire down in backyard of house.

&&
Local storm report, Aug 5, 4:45 PM EST, 8 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
545 PM EDT Mon Aug 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     Tstm Wnd Dmg     1 SSE Wedgewood         42.34N 76.87W
08/05/2024                   Schuyler           NY   911 Call Center

            Trees down (Radar Estimated Time).

&&

ES
Local storm report, Aug 5, 4:46 PM EST, 7 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
546 PM EDT Mon Aug 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     Tstm Wnd Dmg     New Milford             41.88N 75.73W
08/05/2024                   Susquehanna        PA   911 Call Center

&&
Local storm report, Aug 5, 4:48 PM EST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
548 PM EDT Mon Aug 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 PM     Tstm Wnd Dmg     1 SSE Wedgewood         42.34N 76.87W
08/05/2024                   Schuyler           NY   911 Call Center

            Trees down (Radar Estimated Time) Coykemdall
            Road.

&&

ES

The radar

The Binghamton radar (KBGM), 13 km away, was scanning. The volume nearest the first event began at 21:53 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Broome

When
August 5, 4:53 PM EST to 7:15 PM EST
Where
Broome County, 0.22 mi SE of West Endicott to 0.15 mi ESE of West Endicott
Cause
Heavy Rain
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
42.098, -76.067

Thunderstorm rains flooded Franklin Street and the Route 26 underpass near the Cider Mill.

Flash Flood, Oneida

When
August 5, 8:30 PM EST to 10:15 PM EST
Where
Oneida County, Sauquoit to 0.55 mi NNW of Sauquoit
Cause
Heavy Rain
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
43.000, -75.250

Water was reported running across Oneida Street.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2024Every state in 2024This day in weather historyWarnings in New York, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1210567, 1210568.